Tennessee, 2012Heavy Rain in Tennessee, September 17 to 18, 2012
September 17 to 18, 2012 · NWS HUN · 3 events in 3 counties and zones
A surge of tropical moisture in advance of a slow moving but strong upper level trough tracking east from Texas produced copius amounts of heavy showers and a few thunderstorms over an 18-24 hour period. Rainfall amounts of 2 to 4 inches were observed at most locations, with some seeing 5 to just over 7 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surge of tropical moisture in advance of a slow moving but strong upper level trough tracking east from Texas produced copius amounts of heavy showers and a few thunderstorms over an 18-24 hour period. Rainfall amounts of 2 to 4 inches were observed at most locations, with some seeing 5 to just over 7 inches. The heaviest amounts were atop the Cumberland Plateau, possibly enhanced by this elevation change.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 17, 1:51 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 17, 1:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
251 PM CDT MON SEP 17 2012
.DISCUSSION...
MOD TO OCCASIONALLY HEAVY RAINFALL CONTINUES TO GRADUALLY OVERSPREAD
THE CNTRL TN VALLEY FROM THE SW...ALONG A STATIONARY SFC BOUNDARY
EXTENDING FROM NRN AL SW INTO S CNTRL LA. THIS FRONT IS NOT XPCTED
TO DEVIATE MUCH FROM ITS PRESENT LOCATION INTO TUE...AS A STRONG
UPPER TROUGH/LOW PATTERN OUT OF SE TX BEGINS TO LIFT TOWARD THE NE.
LATEST MODEL SUITES ARE FAIRLY CONSISTENT WITH THE MOVEMENT OF THIS
SYSTEM...COUPLED WITH ITS ATTENDANT SFC LOW OVER THE NW GULF. THIS
SHOULD RESULT IN ADDITIONAL ROUNDS/WAVES OF MOD/HEAVY RAINFALL WELL
INTO TUE...BEFORE THE LEAD SHRTWV PASSES TO THE NE THEREBY HELPING
TO PUSH A COLD FRONT THROUGH THE REGION LATE TUE AFTERNOON/EVENING.
RAINFALL TOTALS AROUND 2 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS ARE
XPCTED AHEAD OF THE FRONTAL PASSAGE. THIS WILL BE IN ADDITION TO THE
1 TO 3 INCHES THAT HAS ALREADY FALLEN TODAY...MAINLY ACROSS NW AL.
AS SUCH...AN AREAL FLOOD WATCH IS IN EFFECT FOR THE ENTIRE FORECAST
AREA THROUGH 12Z/7 AM TUE. THIS WATCH MAY NEED TO BE EXTENDED INTO
THE AFTERNOON HRS TUE PENDING ADDITIONAL RAINFALL AMOUNTS.
BEHIND THE FRONTAL PASSAGE...NOTICEABLY COOLER/DRIER AIR IS XPCTED
TO FILTER INTO THE AREA FROM THE N TUE NIGHT/WED. MORNING TEMPS WED
WILL BE HEAVILY DEPENDENT ON ANY LINGERING CLOUD COVER...ALTHOUGH
CLEARING SKIES ACROSS THE MAJORITY OF THE AREA SHOULD YIELD LOWS
FROM THE UPPER 40S W TO THE LOW 50S E...OR CLOSE TO 10F BELOW
SEASONAL TRENDS. QUIET AND UNSEASONABLY COOL WX CONDITIONS ARE THEN
XPCTED INTO FRI...AS A STRONG DOME OF HIGH PRESSURE MOVES EWD ACROSS
THE TN/OH VALLEY REGIONS. HEADING INTO THE WEEKEND PERIOD...THE
LATTER HALF OF THE MODELS ARE STILL HINTING AT ANOTHER COLD FRONT
SWEEPING THROUGH THE SE REGION...WITH ADDITIONAL RAINFALL DEVELOPING
ALONG THE APPROACHING FRONT SAT. THIS LOOKS TO PROVIDE A REINFORCING
SHOT OF COOLER AND DRIER AIR INTO THE AREA BY SUN...WITH QUIET WX
THEN PREVAILING INTO THE NEW WORK WEEK.
09
&&
.AVIATION...
/ISSUED 1249 PM CDT MON SEP 17 2012/
FOR 18Z TAFS...A FEW BANDS OF MDT/HVY SHRA AND EMBEDDED TSRA CONTINUE
TO MOVE TO THE NE FROM CENTRAL MS. OTHER CONVECTION WAS FORMING ACROSS
CENTRAL AL...ALSO MOVING TO THE NE. IN THE TAFS WILL CONTINUE WITH
WIDESPREAD SHRA/TSRA...ESPECIALLY IN THE AFTERNOON/EARLY EVENING.
VIS/CIG REDUCTIONS TO IFR OR LOWER CANNOT BE RULED OUT...ALONG WITH
BRIEF GUSTY WINDS. A COLD FRONT WILL NEAR NW ALABAMA AROUND DAYBREAK
TUE AND PROGRESS ACROSS THE REGION TUE MORNING. OUTSIDE OF THE HEAVIER
SHOWER ACTIVITY...VIS/CIGS SHOULD MAINTAIN MVFR CATEGORY FOR MUCH OF
THE TAF PERIOD.
RSB
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 65 75 48 73 / 100 80 10 0
SHOALS 65 75 47 74 / 100 60 10 0
VINEMONT 65 74 49 72 / 100 90 10 0
FAYETTEVILLE 64 74 47 73 / 100 80 10 0
ALBERTVILLE 67 76 53 74 / 100 90 20 0
FORT PAYNE 67 77 51 75 / 100 90 20 0
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH THROUGH TUESDAY MORNING FOR ALZ001>010-016.
TN...FLOOD WATCH THROUGH TUESDAY MORNING FOR TNZ076-096-097.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 17, 12:08 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
108 PM CDT MON SEP 17 2012
ALZ001>010-016-TNZ076-096-097-181030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
108 PM CDT MON SEP 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
WIDESPREAD SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE INTO THE
NIGHT. RAINFALL WILL BE HEAVY AT TIMES...AND BRIEF GUSTY WINDS
COULD OCCUR WITH STRONGER SHOWERS AND STORMS. RAINFALL AMOUNTS OF 1
TO 3 INCHES ARE LIKELY...WITH SOME LOCATIONS RECEIVING 4 TO 5 INCHES.
IF HEAVY RAIN FALLS IN A SHORT ENOUGH TIME PERIOD...BRIEF FLASH
FLOODING COULD OCCUR...ESPECIALLY IN POOR DRAINAGE LOCATIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS WILL END TUESDAY MORNING AS
A STRONG COLD FRONT MOVES ACROSS THE REGION. SOME PONDING OF WATER
WILL OCCUR ON AREAS ROADWAYS EARLY IN THE DAY...ESPECIALLY IN POOR
DRAINAGE LOCATIONS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 17, 9:20 AM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1020 AM CDT MON SEP 17 2012
ALZ001-002-171630-
LAUDERDALE AL-COLBERT AL-
1020 AM CDT MON SEP 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND COLBERT COUNTIES
UNTIL 1130 AM CDT...
AT 1020 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD SHOWERS...AND A FEW EMBEDDED THUNDERSTORMS...MOVING TO
THE NORTHEAST AT 20 MPH FROM CENTRAL MISSISSIPPI...TO ACROSS
COLBERT AND LAUDERDALE COUNTIES OF NORTHWEST ALABAMA.
RAINFALL AMOUNTS OF OVER AN INCH HAVE ALREADY FALLEN. ANOTHER ONE TO
TWO INCHES OF RAINFALL IS LIKELY OVER THE NEXT HOUR.
LOCATIONS IMPACTED INCLUDE... FLORENCE...MUSCLE SHOALS...
SHEFFIELD...TUSCUMBIA...UNDERWOOD-PETERSVILLE...CHEROKEE...
KILLEN...LEXINGTON...SAINT FLORIAN AND WATERLOO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL OCCURRING WITH THIS ACTIVITY MAY LEAD TO MINOR
FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3501 8813 3500 8726 3484 8730 3480 8738
3480 8742 3478 8743 3468 8764 3458 8797
3458 8813 3489 8810 3494 8817
TIME...MOT...LOC 1515Z 203DEG 23KT 3482 8810
RSBLocal storm report, Sep 17, 1:57 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 PM CDT MON SEP 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD 1 ENE FLORENCE 34.80N 87.66W
09/17/2012 LAUDERDALE AL EMERGENCY MNGR
COMMERCE STREET CLOSED DUE TO HIGH WATER.
&&
KWEBERLocal storm report, Sep 17, 2:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
347 PM CDT MON SEP 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM FLASH FLOOD 5 SSW FLORENCE 34.73N 87.70W
09/17/2012 COLBERT AL EMERGENCY MNGR
CAVE STREET WAS CLOSED DUE TO HIGH WATER.
&&
KWEBERHeavy Rain, Lincoln
- When
- September 17, 3:00 PM CST to September 18, 5:00 AM CST
- Where
- Lincoln County, 1 mi S of Flintville
- Reported by
- CoCoRaHS
- Coordinates
- 35.056, -86.430
Heavy rainfall occurred, as 5.38 inches of rainfall was measured, just south of Flintville.
Heavy Rain, Moore
- When
- September 17, 3:00 PM CST to September 18, 5:00 AM CST
- Where
- Moore County, 1 mi NNW of Lynchburg
- Reported by
- CoCoRaHS
- Coordinates
- 35.293, -86.387
Heavy rainfall occurred, as 3.50 inches of rainfall was measured, near Lynchburg.
Heavy Rain, Franklin
- When
- September 17, 3:30 PM CST to September 18, 5:00 AM CST
- Where
- Franklin County, 1 mi NNE of Anderson
- Reported by
- COOP Observer
- Coordinates
- 34.993, -85.893
Heavy rainfall occurred, with 4.43 inches measured, near Anderson.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in South Carolina, September 17, 2012$177,000 · 16 events
- Flood and Damaging Winds in Florida, September 17 to 18, 2012$186,000 · 55 kt wind · 10 events
- Tornado and Flash Flooding in Tennessee, September 17 to 18, 2012$85,000 · EF0 · 15 events
- Flash Flooding and Flood in Alabama, September 17 to 18, 2012$75,000 · 13 events
- Flash Flood and Flood in Kentucky, September 17 to 18, 20127 events
- Hail and Damaging Winds in Wisconsin, September 17, 2012$2,000 · 1.25 in hail · 6 events
- High Wind in New Mexico, September 17, 201261 kt wind · 4 events
- Hail in Michigan, September 17, 20121.75 in hail · 1 event
- Waterspout in South Atlantic Coastal Waters, September 17, 20121 event
- Tornado in Kansas, September 17, 2012EF0 · 1 event
- Heavy Rain in Indiana, September 17, 20121 event
- Tornado in Alabama, September 17, 2012$10,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413956, 414672, 413955.